Acute tumour lysis syndrome following a single-dose corticosteroid in children with acute lymphoblastic leukaemia
Abstract: Acute tumour lysis syndrome (ATLS) is a well recognised complication of treatment of a variety of malignant disorders. It commonly occurs in patients with non-Hodgkin's lymphoma (NHL) and acute lymphoblastic leukaemia (ALL) with the administration of combined cytotoxic chemotherapy. It is rarely reported after single-agent corticosteroid therapy. We present two children with acute lymphoblastic leukaemia of T-cell lineage who developed acute tumour lysis syndrome after a single dose of prednisolone, and methylprednisolone at the beginning of the induction chemotherapy. In the first case (an 11-yr-old) ATLS had occurred after an oral dose of prednisolone as small as 12 mg and within 18 h. The second case was a 14-yr-old boy with ALL who developed ATLS following a single dose of methylprednisolone. A few similar cases in the English literature are summarised in the report. These cases indicate that acute tumour lysis syndrome may occur after a single dose of corticosteroids. One should be aware of this potentially life-threatening complication especially while prescribing corticosteroids to patients with NHL and leukaemia.
No Supplementary Data
No Article Media